Alert archive / Georgia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 196, NWS Atlanta, GA

June 27, 2010Chattahoochee County, Harris County, Muscogee County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 27, 2010, 1:33 PM EDT for Chattahoochee County, Harris County, Muscogee County, Georgia. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2010, 1:33 PM EDT (17:33 UTC)
Expired
Jun 27, 2010, 2:15 PM EDT
In force
42 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Chattahoochee County, GA, Harris County, GA, Muscogee County, GA

What was reported inside it

TimeReportWhereRemark
Jun 27, 2:00 PM EDTTSTM WND DMG6 Nnw Columbus, GAMUSCOGEE COUNTY 911 RELAYED REPORTS OF 3 DOWNED TREES AND HAIL OF UNKNOWN SIZE IN NORTHERN COLUMBUS.
Jun 27, 2:00 PM EDTHAIL 0.256 Nnw Columbus, GAMUSCOGEE COUNTY 911 RELAYED REPORTS OF 3 DOWNED TREES AND HAIL OF UNKNOWN SIZE IN NORTHERN COLUMBUS.
Jun 27, 2:00 PM EDTHAIL 0.75Columbus, GAPUBLIC REPORTED DIME-SIZED HAIL IN COLUMBUS.
Jun 27, 2:00 PM EDTHAIL 1Columbus, GAMUSCOGEE COUNTY FIRE RESCUE REPORTED THAT ONE OF THEIR AMBULANCES HAD ITS WINDSHIELD CRACKED BY HAIL IN COLUMBUS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2010-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2010-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

566 
WUUS52 KFFC 271733
SVRFFC
GAC053-145-215-271815-
/O.NEW.KFFC.SV.W.0196.100627T1733Z-100627T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
133 PM EDT SUN JUN 27 2010

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHATTAHOOCHEE COUNTY IN WEST CENTRAL GEORGIA
  SOUTHEASTERN HARRIS COUNTY IN WEST CENTRAL GEORGIA
  MUSCOGEE COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 215 PM EDT

* AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF NORTH FORT BENNING...MOVING EAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  UPATOI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3264 8469 3257 8469 3256 8467 3253 8469
      3253 8465 3240 8465 3243 8497 3247 8500
      3253 8500 3259 8507 3261 8507
TIME...MOT...LOC 1733Z 269DEG 5KT 3252 8487

$$
1 follow-up statement
139 
WWUS52 KFFC 271802
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
202 PM EDT SUN JUN 27 2010

GAC053-145-215-271815-
/O.CON.KFFC.SV.W.0196.000000T0000Z-100627T1815Z/
CHATTAHOOCHEE GA-MUSCOGEE GA-HARRIS GA-
202 PM EDT SUN JUN 27 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTHEASTERN HARRIS...MUSCOGEE AND NORTHEASTERN CHATTAHOOCHEE
COUNTIES...

AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
FLAT ROCK...MOVING EAST AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MIDLAND...EELBECK/WEST FORT BENNING...UPATOI AND NORTH FORT BENNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3264 8469 3257 8469 3256 8467 3253 8469
      3253 8465 3240 8465 3243 8497 3247 8500
      3253 8500 3259 8507 3261 8507
TIME...MOT...LOC 1802Z 269DEG 5KT 3252 8482

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 10:46 AM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 27, 10:46 AM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1046 AM EDT SUN JUN 27 2010

.UPDATE...
WEAK BOUNDARY STILL SITUATED ACROSS NORTH GEORGIA AS WEAKENING
UPPER LEVEL RIDGE MAINTAINS CONTROL OF THE REGION. EXPECT ENHANCED
DIURNAL CONVECTION...SIMILAR TO YESTERDAY...TRIGGERED BY VORT MAX
AND BOUNDARY. CHANCE POPS STILL APPROPRIATE...WITH GREATER POPS
ALONG THE EAST AND SOUTH OF THE CWA. NO CHANGES IN THE FORECAST
ARE EXPECTED AT THIS TIME.

31

&&

.PREV DISCUSSION... /ISSUED 524 AM EDT SUN JUN 27 2010/

SHORT TERM /TODAY THROUGH TUESDAY/...
UPPER LEVEL RIDGE ACROSS THE SOUTHEAST CONTINUES TO WEAKEN TO
588DM. NEXT TROUGH FORECAST TO AFFECT GEORGIA IS SWEEPING ACROSS
THE NORTHERN PLAINS WITH THE FRONTAL BOUNDARY ACROSS THE GREAT
LAKES REGION STRETCHING INTO OKLAHOMA. CURRENT SURFACE BOUNDARY
CONTINUES TO MEANDER ACROSS CENTRAL GEORGIA. THIS...IN ADDITION TO
A VORT MAX FORECAST TO MOVE ACROSS CENTRAL GEORGIA SUNDAY
AFTERNOON...WILL AGAIN ENHANCE CONVECTION ACROSS THE CWA. CAPE
VALUES ARE FORECAST TO BE NEAR 2500 J/KG DURING THE DAY WITH SHEAR
VALUES REMAINING MINIMAL. ISOLATED SEVERE THUNDERSTORMS WILL AGAIN
BE POSSIBLE ON SUNDAY...WITH THE MAIN THREATS BEING DAMAGING
WINDS AND FREQUENT LIGHTNING. WILL AGAIN SEE A SIMILAR SITUATION
ON MONDAY...EXCEPT THE BOUNDARY IS FORECAST TO WEAKEN SOMEWHAT.

PREVIOUSLY MENTIONED TROUGH CONTINUES TO PUSH EASTWARD BY MONDAY
NIGHT WITH THE CENTER OF THE UPPER LEVEL LOW IN SOUTHERN
CANADA...JUST NORTH OF THE GREAT LAKES REGION. THIS SYSTEM WILL HELP
TO KEEP THE SLIGHT CHANCE OF THUNDERSTORMS IN THE FORECAST OVERNIGHT
MONDAY AS THE NEXT FRONT APPROACHES THE STATE. THIS FRONT IS
FORECAST TO MOVE INTO NORTH GEORGIA BY TUESDAY. AND THIS SYSTEM WILL
AGAIN HELP TO INCREASE OUR TYPICAL DIURNALLY DRIVEN POPS.

MAV DID WELL WITH HIGH TEMPS ON SATURDAY AND GENERALLY USED MAV
TEMPS IN THE SHORT TERM WITH SOME ADJUSTMENTS DOWNWARD TO THE HIGH
TEMPERATURES FOR SUNDAY. TEMPERATURES ARE FORECAST TO REMAIN ABOVE
NORMAL THROUGH THE SHORT TERM.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
FRONT WILL REMAIN SITUATED ACROSS NORTH GEORGIA TUESDAY NIGHT AS
THE UPPER LEVEL LOW ACROSS SOUTHERN CANADA SLOWLY PUSHES EASTWARD.
ECMWF/GFS DIVERGE IN AGREEMENT AFTER THIS. ECMWF PUSHES THE FRONT
THROUGH THE CWA BY THURSDAY AFTERNOON...HOWEVER THE GFS IS SLOWER
AND STALLS IT OVER CENTRAL GEORGIA DUE TO A DISTURBANCE THE GFS
BREAKS OFF OF T.S. ALEX AND MOVES INTO THE FLORIDA PANHANDLE. THIS
LOW INTERACTS WITH THE FRONT AND THE SYSTEM MOVES INTO THE
ATLANTIC ON FRIDAY. GFS INDICATES T.S. ALEX AFFECTING THE
LOUISIANA COAST LINE FRIDAY AND PUMPING INCREASED GULF MOISTURE
ACROSS THE CWA THROUGH SATURDAY. AT THIS POINT...TEND TO AGREE
MORE WITH THE ECMWF WHICH DOES NOT INDICATE MOISTURE FROM ALEX
IMPACTING OUR CWA AND INSTEAD BRINGS DRIER AIR BEHIND THE
FRONT...BUILDS THE HIGH INTO THE SOUTHEAST AND RETURNS TEMPS TO
NEAR NORMAL. THIS SOLUTION IS MORE IN LINE WITH THE NHC. REFER TO
THE NHC FOR THE LATEST FORECAST ON ALEX. BASED ON LEANING TOWARDS
THE ECMWF...HAVE LOWERED MEX POPS THURSDAY THROUGH SATURDAY.

MEX GUIDANCE HIGH TEMPS SEEM TOO LOW THURSDAY THROUGH
SATURDAY...THUS HAVE HAD TO ADJUST THEM UP. LOW TEMPS SEEMED
REASONABLE AND KEPT NEAR GUIDANCE.

AVIATION...
LATEST SURFACE ANALYSIS SHOWS A WEAK SURFACE TROUGH ACROSS CENTRAL
GA... JUST NORTH OF A CSG TO AGS LINE. MODELS SHOW THE UPPER RIDGE
BREAKING DOWN EVEN MORE TODAY AS A SERIES OF WEAK DISTURBANCES
TRAVERSE THE STATE. THEREFORE...EXPECT ANOTHER ROUND OF SCATTERED
AFTERNOON-EVENING TSTMS TO DEVELOP...AND WITH ADDED UPPER SUPPORT...
EXPECT THE ATLANTA AREA AIRPORTS TO HAVE A SLIGHTLY GREATER CHANCE
OF BEING EFFECTED BY A TSTM THAN ACTUALLY OCCURRED ON SATURDAY.
THEREFORE...FOR ATL...WILL PLAY IT SAFE AND SHOW CB BY 18Z... THEN A
TEMPO TSTM GROUP FROM 20-24Z. EXPECT BKN040CB AND GUSTS TO 25KTS
WITH TSTMS... OTHERWISE SCT050-060 SHOULD PREVAIL TODAY. THE TSTM
THREAT AT ATL SHOULD GREATLY DIMINISH BY 03Z THIS EVENING. WINDS
TODAY WILL BE MAINLY FROM THE WEST AROUND 7-9KTS... THEN BECOMING
MORE SW OVERNIGHT AT 3-5KTS. EXPECT A SIMILAR PATTERN ON MONDAY...
WITH CONVECTION PROBABLY FIRING EVEN EARLIER MONDAY AS AN UPPER
TROUGH APPROACHES MONDAY MORNING. /39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          96  72  93  72  94 /  40  20  40  20  50
ATLANTA         93  73  91  73  91 /  30  20  40  20  50
BLAIRSVILLE     87  68  87  66  85 /  30  20  50  30  50
CARTERSVILLE    93  70  92  69  92 /  30  20  50  30  50
COLUMBUS        96  73  94  74  94 /  50  20  40  20  40
GAINESVILLE     93  72  90  72  91 /  40  20  50  20  50
MACON           96  74  93  72  95 /  50  30  40  20  50
ROME            94  72  92  70  92 /  30  20  50  30  50
PEACHTREE CITY  93  70  91  70  91 /  30  20  40  20  50
VIDALIA         96  75  93  75  94 /  50  30  40  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 27, 4:21 AM EDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
421 AM EDT SUN JUN 27 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281230-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
421 AM EDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING.
ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTH AND CENTRAL
GEORGIA.

.SYNOPSIS...
A WEAK SURFACE TROUGH OF LOW PRESSURE WILL REMAIN PARKED ACROSS
CENTRAL GEORGIA TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE STRONG DAMAGING WINDS...CLOUD TO
GROUND LIGHTNING AND LOCALLY HEAVY RAIN.

.DISCUSSION...
A SURFACE TROUGH OF LOW PRESSURE ACROSS CENTRAL GEORGIA WILL HELP PROVIDE
A FOCUS FOR THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND EVENING
HOURS. CAPES WILL INCREASE TO AROUND 2500 THIS AFTERNOON WHILE LIFTED
INDEX VALUES DECREASE TO AROUND -4. THIS WILL BE SUFFICIENT FOR A
FEW THUNDERSTORMS TO BECOME STRONG...AND POSSIBLY SEVERE. THE GREATER
THUNDERSTORM THREAT WILL OCCUR BETWEEN 2 PM AND 10 PM TODAY. THE
CONVECTION SHOULD GRADUALLY DISSIPATE BY MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF AFTERNOON THUNDERSTORMS MONDAY THROUGH THURSDAY...
AND A SLIGHT CHANCE FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jun 27, 1:24 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
124 PM EDT SUN JUN 27 2010

GAZ078-089-271815-
124 PM EDT SUN JUN 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS IN MUSCOGEE AND
HARRIS COUNTIES UNTIL 215 PM EDT...

AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LAUREL HILLS...MOVING EAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
MUSCOGEE AND HARRIS COUNTIES THROUGH 215 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE LAUREL HILLS...GREEN ISLAND
HILLS...AVONDALE...BENNING PARK...COLUMBUS...ROSE HILL...BIBB
CITY...HIGHLAND PARK...COLUMBUS METROPOLITAN AIRPORT...SAINT MARYS
HILLS...FORTSON...EDGEWOOD...KENWOOD...VISTA TERRACE AND UPATOI.
BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 9:08 PM EDTSevere Thunderstorm WarningFFCBibb, Twiggs, Wilkinson52 min
Jun 26, 10:17 PM EDTSevere Thunderstorm WarningFFCBaldwin, Johnson, Laurens, Washington, Wilkinson43 min
Jun 27, 2:45 PM EDTSevere Thunderstorm WarningFFCMarion30 min
Jun 27, 3:35 PM EDTSevere Thunderstorm WarningFFCDooly40 min
Jun 27, 4:17 PM EDTSevere Thunderstorm WarningFFCBleckley, Pulaski28 min
Jun 27, 4:32 PM EDTSevere Thunderstorm WarningFFCDodge43 min
Jun 27, 4:59 PM EDTSevere Thunderstorm WarningFFCLaurens46 min
Jun 27, 5:07 PM EDTSevere Thunderstorm WarningFFCCoweta, Heard, Meriwether, Troup38 min
Jun 27, 5:41 PM EDTSevere Thunderstorm WarningFFCMontgomery, Treutlen, Wheeler49 min
Jun 27, 6:21 PM EDTSevere Thunderstorm WarningFFCToombs22 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.